Thunderstorm Wind, Fairfield
- When
- June 20, 6:20 PM EST
- Where
- Fairfield County, Newtown
- Measured
- 52 kt (60 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.417, -73.317
With a warm humid unstable air mass in place, a line of scattered severe thunderstorms developed ahead of a cold front that moved slowly southeast. As severe thunderstorms moved east at around 30 mph, they produced high winds that downed trees and power lines in Newtown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
With a warm humid unstable air mass in place, a line of scattered severe thunderstorms developed ahead of a cold front that moved slowly southeast. As severe thunderstorms moved east at around 30 mph, they produced high winds that downed trees and power lines in Newtown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 20, 2:00 PM EST, 4 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 300 PM EDT WED JUN 20 2001 SVR WX WATCH ISSUED FOR OR/PUTNAM CO NY AND INTERIOR SOUTHERN CT THROUGH THIS EVE. PLENTY OF LOW LEVEL MOISTURE AND INSTABILITY PRESENT...AND NOW FORCING MECHANISM IN THE FORM OF WK SHORTWAVE MOVING ACROSS PA TAPPING INTO THIS AVAILABLE ENERGY. THINK MAIN TSTSM THREAT WILL CONTINUE INTO EARLY TONIGHT...THEN DIMINISH AS SHORTWAVE PASSES TO OUR N AND E. HOWEVER...WITH FRONT SAGGING S INTO FA...WL KEEP CHC OF SHOWERS THROUGHOUT TNT. FOR THU...FRONT SAGS S INTO FA...THEN STALLS. WK SHORTWAVE ENERGY STILL MOVES ACROSS...ESP N PORTIONS...SO WL KEEP SHOWER AND TSTM THREAT THROUGH THU. SPC INDICATES AREA IN SLIGHT RISK...WL NOT ENHANCE WORDING FOR NOW...AS LOW LEVEL STABILITY WITH DEVELOPING ONSHORE FLOW MAY MITIGATE THREAT...ESP NYC AND COAST. AS TROUGH SHARPENS ACROSS GREAT LAKES THU NIGHT...HGTS BEGIN TO BUILD IN W ATLTC OCEAN IN RESPONSE...AND SHOULD FORCE FRONT BACK TO THE N OF CWA. WITH ABUNDANT LL MOISTURE IN PLACE...AND INCREASING INSTABILITY...THINK CHC OF SHOWERS THROUGH FRI SHOULD PREVAIL. HOWEVER...THINK BEST THREAT WILL LIE ACROSS N AND W PORTIONS OF CWA...CLOSER TO FRONTAL BOUNDARY AND WK SHORTWAVES PASSING BY. FRI MAY ACTUALLY BE RAIN FREE IN A LARGE PORTION OF CWA...JUST WARM AND HUMID...WITH SOME AM LOW CLOUDS AND FOG TO DEAL WITH...AND THEN ISOLATED TO SCATTERED PM CONVECTION MAINLY ACROSS INTERIOR SECTIONS. DID NOTE WK LO ON AVN MODEL DEVELOPING NEAR DELMARVA THU NIGHT AND MOVING NEAR LI ON FRI...BUT BELIEVE THIS IS SPURIOUS...POSSIBLY DUE TO CONVECTIVE FEEDBACK FROM CURRENT TSTMS OFF NC COAST. THEREFORE...DO NOT ANTICIPATE WIDESPREAD RAIN/TSTMS ON FRI. FRONT CRAWLS TO COAST FROM W FRI NIGHT AND SAT...BUT WITH SUCH STRONG UPPER RIDGE IN W ATLTC...THINK FRONT WILL EITHER STALL OR EVEN WASH OUT SAT INTO SUN NEAR THE COAST. WITH THIS IN MIND...AND NOTING NEW AVN WAVE DEVELOPMENT ON FRONT...WL KEEP SHOWER THREAT LINGERING INTO WEEKEND. ON WATERS...NOTING 15 TO 20 KT WINDS ON AREA WATERS...WL START WINDS 15 TO 20 KT...THEN DEC AS NIGHT PROGRESSES TO 10 TO 15 KT. THEREAFTER...AS FRONT SAGS S THROUGH AREA...WINDS GO TO NE TOWARD AM. SEAS GENERALLY 2 TO 3 FT TONIGHT...DECREASING TO 2 FT OR LESS THEREAFTER AS WINDS DIMINISH AND BECOME NE. .OKX...SVR TSTM WATCH 457 FOR NY67-68 AND CT05>12. KL
NYZ067-068-210000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 550 PM EDT WED JUN 20 2001 ...CORRECTION TO WATCH BOX 459 FOR ORANGE AND PUTNAM COUNTIES IN NEW YORK... THE SEVERE THUNDERSTORM WATCH FOR ORANGE AND PUTNAM COUNTIES IS IN EFFECT UNTIL 9 PM...NOT 11 PM.
The Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2001Every state in 2001This day in weather historyWarnings in Connecticut, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251252.